Alert archive / South Carolina / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 173, NWS Columbia, SC

August 11, 2009Calhoun County, Richland County, Sumter County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Aug 11, 2009, 1:16 PM EDT for Calhoun County, Richland County, Sumter County, South Carolina. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2009, 1:16 PM EDT (17:16 UTC)
Expired
Aug 11, 2009, 2:15 PM EDT
In force
59 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Calhoun County, SC, Richland County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 52 km from the middle of the area, began a volume at 17:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 5.3 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2009-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 772 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2009-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
772 J/kg
Mixed-layer CIN
-154 J/kg
Mixed-layer LCL
1092 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 111716
SVRCAE
SCC017-079-085-111815-
/O.NEW.KCAE.SV.W.0173.090811T1716Z-090811T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
116 PM EDT TUE AUG 11 2009

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA
  SOUTHWESTERN SUMTER COUNTY IN CENTRAL SOUTH CAROLINA
  CENTRAL CALHOUN COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 215 PM EDT

* AT 113 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 10 MILES NORTH OF ST. 
  MATTHEWS TO 12 MILES WEST OF ST. MATTHEWS...AND MOVING EAST AT 20 
  MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE PINEWOOD AND ST.
  MATTHEWS AND CONGAREE PARK.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA...TOLL
FREE 1 800 7 7 5...7 1 9 9.

LAT...LON 3377 8033 3377 8039 3375 8039 3374 8044
      3372 8046 3359 8076 3365 8098 3370 8103
      3374 8094 3376 8093 3386 8072 3390 8051
      3382 8024
TIME...MOT...LOC 1715Z 272DEG 16KT 3379 8070 3369 8098

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 10:41 AM EDT, 2 hours 35 minutes earlier.

Area forecast discussion, Aug 11, 10:41 AM EDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
ISSUED BY NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
1041 AM EDT TUE AUG 11 2009

.SYNOPSIS...
AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL WEAKEN AND SHIFT WEST
THIS WEEK...WHILE AN UPPER LEVEL TROUGH DEVELOPS OVER THE REGION.
THIS TROUGH...IN ADDITION TO INCREASING ATMOSPHERIC MOISTURE AND
AN APPROACHING FRONTAL BOUNDARY...WILL INCREASE OUR RAIN CHANCES
WEDNESDAY THROUGH FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
SFC ANALYSIS AT 14Z INDICATES A TROF ACROSS THE NRN TIER OF THE
FORECAST AREA. MESOSCALE MODELS SLIDE THE TROF SLOWLY EAST ACROSS
THE MIDLANDS THROUGH THE AFTERNOON AND INTO THE EVENING.
ALOFT...H5 RIDGE AXIS WILL CONTINUE TO PIVOT SOUTH...LEAVING THE
CWA UNDER ZONAL FLOW BY 21Z. BASED ON OBS TRENDS AND LATEST MOS...HIGH
TEMPERATURES SHOULD EASILY REACH THE U90S...A LITTLE LOWER THAN
MONDAY. DEWPOINTS WILL LIKELY REMAIN IN THE U60S THIS
AFTERNOON...YIELDING HEAT INDEX VALUES BETWEEN 100-103 FOR 2-3
HOURS THIS AFTERNOON.

SFC CONVERGENCE WITHIN THE ADVANCING TROF AXIS MAY PROVIDE ENOUGH
LIFT TO OVERCOME WEAK LLVL CIN BY MID AFTERNOON. BASED ON THE
TIMING OF THE TROF...IT APPEAR THAT DEEP CONVECTION WILL INITIATE
ALONG AND EAST OF I-20 BETWEEN 18-21Z. CONVECTIVE CLUSTERS AND
OUTFLOW BOUNDARIES ORIGINATING OVER THE MTNS MAY ARRIVE OVER THE
CWA BETWEEN 21-0Z...RESULTING IN ANOTHER WAVE OF SCT CONVECTION. I
WILL FAVOR SCT COVERAGE OVER THE SAVANNAH RIVER VALLEY BETWEEN
18-21Z...INCREASING SCT COVERAGE ACROSS THE ENTIRE CWA BY 0Z. 12Z
OBSERVED SOUNDINGS INDICATE VERY HIGH FZLVLS NEAR 16 KFT WITH WBZ
OVER 13 KFT. MODERATE CAPE VALUES MAY SUPPORT ONE OR TWO HAIL
EVENTS...HOWEVER...ISO WET MICROBURST APPEARS THE MOSTLY LIKELY
THREAT WITH THESE TSRA.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
OPERATIONAL MODELS ARE IN FAIR AGREEMENT IN LOWERING 500MB HEIGHTS
OVER THE FORECAST AREA ON WEDNESDAY IN RESPONSE TO AN UPPER TROUGH
MOVING INTO THE SOUTHERN OHIO VALLEY AND APPALACHIAN REGION. NAM
IS A BIT MORE AGGRESSIVE AND CUTS OFF THE UPPER LOW BY WEDNESDAY
EVENING THROUGH THURSDAY. EITHER WAY...THERE SHOULD BE INCREASED
UPPER SUPPORT IN THE FORM OF SHORTWAVE ENERGY MOVING THROUGH THE
BASE OF THE TROUGH OVER THE CAROLINAS WEDNESDAY THROUGH THURSDAY.
A WEAK FRONTAL BOUNDARY WILL ALSO PUSH INTO THE PIEDMONT AND
MIDLANDS AREA WEDNESDAY AFTERNOON...WHICH WILL PROVIDE A FOCUS FOR
CONVECTIVE DEVELOPMENT.

THE DEGREE TO WHICH THE ATMOSPHERE CAN DESTABILIZE BOTH DAYS WILL
BE DEPENDENT ON THE AMOUNT OF CLOUD COVER...BUT THERE SHOULD BE
SUFFICIENT INSTABILITY TO SUPPORT SCATTERED TO LIKELY COVERAGE OF
SHOWERS AND THUNDERSTORMS. WILL INCREASE POPS TO LIKELY WEDNESDAY
AFTERNOON AND EVENING ACROSS THE FORECAST AREA...THEN SHIFT THE
LIKELY POPS TO THE EASTERN MIDLANDS ON THURSDAY AS THE DEEPER
MOISTURE SHIFTS A BIT EAST WITH THE SURFACE BOUNDARY. TEMPERATURES
SHOULD BE QUITE A BIT COOLER IN THE LOWER 90S.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
THE FRONTAL BOUNDARY APPEARS TO WASH OUT OVER THE REGION BY THE
END OF THE WEEK...BUT ABUNDANT MOISTURE REMAINS OVER THE FORECAST
AREA. WILL CONTINUE CHANCE POPS THROUGH THE EXTENDED PERIODS WITH
INSTABILITY AND MOISTURE IN PLACE...DESPITE A SOLID TRIGGER FOR
CONVECTION. THE UPPER RIDGE BUILDS BACK OVER THE AREA BY THE END
OF THE PERIOD...WHICH SHOULD LOWER RAIN CHANCES A BIT...BUT NOT
COMFORTABLE REMOVING POPS FROM THE FORECAST. TEMPERATURES WILL BE
NEAR OR SLIGHTLY BELOW NORMAL.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
AFTER BRIEF MVFR VISIBILITIES AT AGS AND OGB THIS MORNING...EXPECT
VFR CONDITIONS THROUGH THE TAF PERIOD. MOISTURE WILL BE ON THE
INCREASE ACROSS THE REGION DURING THE DAY. WEAK LEE SIDE TROUGH WILL
SETUP THIS AFTERNOON...WHICH MAY HELP TO FOCUS SCATTERED AFTERNOON
THUNDERSTORMS...MAINLY AFTER 20Z.  ACTIVITY MAY LAST INTO THE
EVENING AND SHOULD END BY 03Z.  CONFIDENCE NOT HIGH AT ANY TAF
SITE...SO HAVE ONLY GONE CB IN TAFS FOR NOW.

PERIODS OF MVFR VISIBILITIES MAY BE ENCOUNTERED IN SHOWERS AND
THUNDERSTORMS ON WEDNESDAY.  OTHERWISE...NO SIGNIFICANT IMPACTS EXPECTED
DURING THE EXTENDED PERIOD.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&
Hazardous weather outlook, Aug 11, 10:53 AM EDT, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
ISSUED BY NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
1053 AM EDT TUE AUG 11 2009

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-121500-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
1053 AM EDT TUE AUG 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS
THIS AFTERNOON AND TONIGHT. SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE
AND PRODUCE DAMAGING WINDS...LARGE HAIL...HEAVY RAINFALL...AND
DANGEROUS CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP IN A WARM AND UNSTABLE AIRMASS DURING THE AFTERNOON HOURS
ON WEDNESDAY AND THURSDAY. SOME STORMS MAY BE STRONG TO
SEVERE...WITH THE MAIN THREATS BEING DAMAGING WINDS AND HAIL.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 3:20 PM EDTSevere Thunderstorm WarningCAEBamberg, Orangeburg25 min
Aug 11, 4:22 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell38 min
Aug 11, 6:19 PM EDTSevere Thunderstorm WarningCAEAiken41 min
Aug 11, 7:43 PM EDTSevere Thunderstorm WarningCAELexington, Richland47 min
Aug 11, 7:44 PM EDTSevere Thunderstorm WarningCAEEdgefield46 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.